NUMEROUS reports in the literature describe a lupus erythematosus (LE) -like syndrome produced in adults during procainamide hydrochloride therapy.1-7 The most prominent manifestations have included polyarthralgia, fever, chills, lymphadenopathy, rash, and leukopenia with a positive lupus preparation and antinuclear antibodies. To our knowledge, there are no reported cases of children with this syndrome. This may be due to the relatively infrequent use of procainamide HCl in childhood. The purpose of this paper is to report a 4-year-old child who, after one year of daily procainamide HCl therapy, developed a lupuslike syndrome.
Report of a Case
This was the second Boston Floating Hospital admission of this 4-year-old white girl with known myotonia congenita. The diagnosis of myotonia congenita had been made during her first admission one year previously and was documented by biopsy. At that time procainamide HCl, 250 mg, three times daily, was begun and this was followed by
Thomas M. Hanlon, Anne Binkiewicz, Murray Feingold, Thomas F. Necheles. Procainamide HCl-Induced Lupus Syndrome in a Child With Myotonia Congenita. Am J Dis Child. 1967;113(4):491–493. doi:10.1001/archpedi.1967.02090190137019